How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4645
Experience:  MD Psychiatry
9385906
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

Thank you for your prompt and helpful answer. I was

This answer was rated:

Thank you for your prompt and helpful answer. I was wondering if there are any other medications that my son is on that we can consider cutting back on or eliminating altogether. Sometimes I feel that all of these meds especially taken together are not providing the total of effect of what they were prescribed for. I have read that Trazadone has the same common side effects of Haloperidol and is there another sleeping medication that we could substitute for the Trazadone. He definitely needs help with sleep or he is wondering the house and getting into all sorts of dangerous situations. Thank you again Elizabeth
Hello,

Well you see once you switch him over to abilify from haloperidol so along with this you shall also get him weaned off from vistaril , the anti histaminic drug which was solely being used as a shield along with haloperidol to prevent development of extrapyramidal symptoms which haloperidol being an old generation anti psychotic is known to precipitate.But abilify being a much refined and new generation anti psychotic with better side effect profile that does not lead to these distressing extrapyramidal side effects , so vistaril will no longer be required with the use of abilify.

Secondly you may also bring him off trazodone and substitute it with use of abilify given as a single dose once a day at night time after dinner so that the sedative action of abilify provide him a good night sleep bypassing the need for any sleep aid drug. If this works for his sleep then there is nothing like it but if abilify is unable to provide him proper sleep then you may add ambien at dose of 5-10 mg as per the need to be given before bedtime.

So to summarize--

-- Two drugs can be withdrawn along with haloperidol , these being vistaril and trazodone.

-- Abilify use at nigh time shall most possibly take care of his sleep problem as well, but it that does not happen then ambien may be used.

Kindly discuss this with his doctor and do the needful changes.

I hope this helps.

Wish you all the best and God bless.

Regards..
Dr. Kaushik and other Mental Health Specialists are ready to help you